Hail, Kanawha
- When
- July 2, 5:35 PM EST
- Where
- Kanawha County, 0.73 mi WSW of Institute
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.375, -81.782
Nickel size hail fell in Jefferson.
Afternoon heating combined with weak disturbance in the southerly winds aloft to trigger a few thunderstorms during the late afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon heating combined with weak disturbance in the southerly winds aloft to trigger a few thunderstorms during the late afternoon into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 2, 2:47 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EDT TUE JUL 2 2013 .SYNOPSIS... UPPER LOW IN MIDWEST WILL SLOWLY DRIFT NORTHWEST...WHILE RIDGE BUILDS INTO CAROLINA COAST. A SOUTHERLY FLOW WILL KEEP ABUNDANT MOISTURE HERE THROUGH HOLIDAY WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SFC LOW PRESSURE...ASSOCIATED WITH PERSISTING UPPER LEVEL LOW...WILL KEEP CHANCES FOR SHOWERS AND STORMS THROUGH THE PERIOD. ISOLATED TO SCATTERED PCPN IS POSSIBLE...BUT TRAINING OF CELL OVER THE SAME AREAS COULD PRODUCE WATER PROBLEMS. MODELS INDICATE PW WILL INCREASE FROM 1.60 TO 1.80 INCHES THROUGH LATE WEDNESDAY. THETA-E INCREASES AS WELL EXCEEDING 340K FROM THE WEST. UNCERTAIN HOW MUCH LOW LEVEL MOISTURE COULD TRESPASSING THE APPALACHIANS. IF SO...WATER PROBLEMS CAN BE ANTICIPATED LATE WEDNESDAY ON AND PWS AROUND 2 INCHES MOVE OVERHEAD. ADJUSTED POPS...SKIES...AND WENT WITH COVERAGE TERM FOR WEATHER GRIDS THROUGH THE PERIOD. TEMPERATURES GO ALONG WITH THE BIAS CORRECTED SREF THROUGH WEDNESDAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... PERIOD CHARACTERIZED BY AN INCREASE IN SHOWERS AND THUNDERSTORMS AS PLUME OF DEEP LAYER MOISTURE CURRENTLY OVER THE EASTERN SEABOARD SHIFTS WESTWARD INTO THE FORECAST AREA AS BERMUDA HIGH STRENGTHENS OFF THE MID-ATLANTIC COAST. VERY LITTLE SYNOPTIC CHANGE NOTED IN RUN TO RUN COMPARISONS OF VARIOUS NWP AT THIS POINT...PARTICULARLY AT THE OUTSET. BEST LARGE SCALE LIFT REMAINS WELL SOUTHWEST OF THE AREA NEAR THE UPPER TROUGH OVER THE CENTRAL CONUS...BUT SOME MEAGER SYNOPTIC LIFT DOES ARRIVE AND MOVES MAINLY ACROSS THE WEST/NW ZONES WITH A SUBTLE S/W TROUGH AND VORT MAX. TOUGH TO GET VERY DETERMINISTIC WITH THIS FEATURE AS PREV DISCUSSION NOTES...WITH LARGE SCALE LIFT/MOISTURE VERSUS CONVECTIVE DEVELOPMENT ETC. ALL IN ALL...WON/T DO MUCH WITH OVERALL COVERAGE OF POPS DURING THE OVERNIGHT HOURS WITH A GENERAL COVERAGE PATTERN TRANSITIONING FROM SOUTH TO NORTHWEST BY 12Z THU. MAY ALSO ELECT TO BRING LIKELY POPS FURTHER NORTH INTO THE HTS-CRW CORRIDOR WITH THE POTENTIAL FOR SOME CONVECTIVE SHOWERS ACROSS THE SOUTHERN COALFIELDS FORMING ON THE NOSE OF A 850MB JET/CONVERGENT AREA AND THEN PROCEEDING NNE-WARD...THINK MOST LOCATIONS ALONG THE I-64 CORRIDOR STAND A GOOD CHANCE OF SEEING AT LEAST SOME PRECIP AT SOME POINT OVERNIGHT...THOUGH TIMING IS INDEED TOUGH. BY THURSDAY THE BEST OVERALL MOISTURE RESIDES ACROSS THE SE OHIO ZONES...TRI-STATE AREA...AND POINTS FURTHER WEST. AGAIN...GOOD LARGE SCALE LIFT CONTINUES WELL WEST BUT MEAGER SYNOPTIC SCALE LIFT...ESPECIALLY AT AROUND 700MB...PROGRESSES AGAIN ACROSS THE WEST ZONES. ANOTHER VORT MAX ALSO MOVES NORTH MAINLY TO THE WEST OF THE AREA...WITH ANOTHER WEAKER VORT MAX BRUSHING BY THE EASTERN MOUNTAINS ZONES. MOISTURE IN THIS AREA SOMEWHAT QUESTIONABLE PER LATEST NAM12 AND WILL ONLY KEEP HIGH CHANCE POPS HERE...WITH LIKELY POPS MAINLY CKB-CRW-SOUTHERN COALFIELDS. CAPPED THUNDER POTENTIAL AT CHANCE WITH NEAR-SATURATED TROPICAL-LIKE SOUNDINGS...WILL PROBABLY BE SOME THUNDER IN THE AREA BUT HEAVY RAINFALL WILL BE THE PRIMARY CONCERN FOR THURSDAY INTO FRIDAY. KEPT PREVIOUS FORECAST HEAVY RAIN WORDING IN THE GRIDS THROUGH 00Z FRI FOR NOW...BUT IT/S POSSIBLE THIS MAY NEED TO BE EXTENDED INTO FRIDAY AS WELL. THURSDAY NIGHT AND FRIDAY...EXPECT THE NORMAL DIURNAL REDUCTION IN OVERALL COVERAGE AND INTENSITY OF PRECIP. HOWEVER...ANOTHER POTENTIAL FOR ANOTHER VORT MAX APPROACHING THE WESTERN ZONES WITH BETTER MOISTURE SHOULD RAMP UP PRECIP ONCE AGAIN A BIT QUICKER FRIDAY MORNING VERSUS NORMAL DIURNAL TRENDS. HIGHEST PRECIP CHANCES AND OVERALL AMOUNTS ONCE AGAIN EXPECTED ACROSS THE SE OHIO ZONES BUT WILL KEEP MID/HIGH CHANCE POPS ACROSS THE AREA. WILL BE KEEPING AN EYE ON FLASH FLOOD POTENTIAL IN THE SHORT TERM. SHORT TERM GUIDANCE STILL VARYING IN QPF AMOUNTS AND PLACEMENT...WITH THE LATEST NAM MUCH LESS VERSUS OTHER OUTPUT SUCH AS THE GFS. AT THIS POINT IT DOES APPEAR THAT THE HIGHER POTENTIAL FOR FLASH FLOODING ISSUES WOULD BE IN SE OHIO AND POINTS NEARBY. FLOODING WOULD COME FROM HIGH OVERALL COVERAGE WITH REPETITIVE HEAVY RAINFALL AS STORM MOTIONS PROGGED TO BE AROUND 25-30KTS. WILL ALLOW ANOTHER SHIFT OR TWO TO MONITOR TRENDS FOR ANY POSSIBLE WATER HIGHLIGHTS FOR THAT TIME PERIOD...AND CONTINUE HAZARD MENTION. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ESSENTIALLY CONTINUED STATUS QUO WITH NOT MANY CHANGES TO THE ONGOING FORECAST FOR THIS PERIOD. MAIN AXIS OF MOISTURE INITIALLY OVER WESTERN PARTS OF THE FORECAST AREA FRIDAY EVENING SHOULD SLOWLY RETREAT WESTWARD EACH DAY AS THE BERMUDA HIGH CONTINUES TO BUILD/RETROGRADE WESTWARD...WITH BEST LLVL MOISTURE AXIS LOCATED WELL WEST OVER THE LOWER OHIO RIVER VALLEY BY SUNDAY. THIS SHOULD RESULT IN GENERAL DRIER CONDITIONS WITH REGARD TO POP COVERAGE BY THE LATTER HALF OF THE PERIOD. STILL ENOUGH LLVL MOISTURE IN PLACE HOWEVER TO CONTINUE A DIURNAL POP AND THUNDER TREND TO ACCOUNT FOR THE LACK OF AN EVIDENT SFC CONVECTIVE TRIGGER ALONG WITH THE POTENTIAL FOR UNFORESEEN S/W TROUGHS AND/OR VORT MAXES WHICH MAY DEVELOP AND ROTATE AROUND THE UPPER HIGH. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS COULD PREVAIL OUTSIDE ISOLATED TO SCATTERED SHOWERS AND STORMS THROUGH THIS EVENING. POCKETS OF SUNSHINE WILL BE COMMON...BUT WILL FILL UP WITH CLOUDS AS THE AFTERNOON PROGRESSES...AND DIURNAL HEATING HELPS TO FIRE UP STORMS WITH LOCALIZED HEAVY DOWNPOURS. DIFFICULT TO PINPOINT LOCATIONS OF CONVECTION THIS AFTERNOON AND EVENING PER THE LACK OF LOW LEVEL BOUNDARIES...EXCEPT FOR DIFFERENTIAL HEATING BOUNDARIES ACROSS SOUTHEAST OHIO. CAN NOT RULE OUT LOW STRATUS FORMING ALONG THE EASTERN MOUNTAINS FOR MVFR/IFR CONDITIONS. AREAS OF DENSE FOG CAN BE POSSIBLE OVERNIGHT MAINLY OVER RIVER BANKS AND AREAS THAT RECEIVE RAINFALL. STRONG GUSTY WINDS CAN BE EXPECTED LATE WEDNESDAY INTO THURSDAY WITH THE STRONGER STORMS. THE BULK OF PCPN AND IFR CONDITIONS SHOULD BE MORE PREVAILING OVER THE MOUNTAINS TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: DENSITY AND TIMING OF FOG/LOW CEILINGS MAY VARY OVERNIGHT INTO WEDNESDAY MORNING. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M M M M M M M M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR IN ROUNDS OF CONVECTION THROUGH THURSDAY. ALSO IFR IN LOWER CEILINGS ALONG EASTERN SLOPES INCLUDING POCAHONTAS COUNTY LATE TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ/ARJ NEAR TERM...ARJ SHORT TERM...50 LONG TERM...50 AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 439 AM EDT TUE JUL 2 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-030845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 439 AM EDT TUE JUL 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. REPETITIVE SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. IF IT APPEARS THESE SHOWERS AND STORMS WILL TRAIN OVER THE SAME AREAS...OR MOVE ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN IN THE PAST FEW DAYS...FLASH FLOOD WATCHES OR WARNINGS MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE WET PATTERN WILL CONTINUE FOR THE REST OF THIS WEEK...INCLUDING THE INDEPENDENCE DAY HOLIDAY. SHOULD CONFIDENCE INCREASE IN PERSISTENT OR REPETITIVE SHOWERS...A FLASH FLOOD WATCH MAY BE NEEDED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 618 PM EDT TUE JUL 2 2013 WVZ013>015-022300- KANAWHA WV-LINCOLN WV-PUTNAM WV- 618 PM EDT TUE JUL 2 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN... NORTHWESTERN KANAWHA AND SOUTHEASTERN PUTNAM COUNTIES... AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF NITRO...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR ST. ALBANS AROUND 630 PM...INSTITUTE AROUND 635 PM...CROSS LANES AROUND 640 PM AND SISSONVILLE AROUND 700 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE MARKERS 45 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 101 AND 113 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 5. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3857 8170 3841 8153 3823 8190 3830 8199 26
The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Nickel size hail fell in Jefferson.
A few trees fell on Lamont Drive, causing some damage to 4 dwellings and electric lines. Describing the wet ground, a resident noted the big mud hole left in the ground after one tree fell.
Rains of 1 to 2 inches fell in less than 90 minutes in a narrow corridor around St Albans and Dunbar. One spotter on Vine Street in St Albans measured a 24 hour total of 2.03 inches of rain. Not far away, the St Albans cooperative observer had only 0.8 inches.
Along the valley floor section of St Albans considerable street flooding occurred. Clogged drains compounded the problem. On Monmouth Street the water got inside some parked cars. Due to the recent wet pattern, water even ponded in yards and gardens. Water drained into several basements.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450551, 450550, 450549.